Get Help Now 760-492-6385

Encountering someone experiencing an opioid overdose is often an unexpected and frightening situation. According to the Centers for Disease Control and Prevention (CDC), “Overdoses involving opioids killed more than 80,000 people in 2021, and nearly 88% of those deaths involved synthetic opioids.” Furthermore, many friends and family members of individuals with opioid use disorder (OUD) worry about finding their loved one experiencing an overdose. Fortunately, West Coast Recovery Centers educates clients and their families about what to expect during an overdose and how to respond. 

What Are the Dangers of an Opioid Overdose?

A person can overdose on any opioid, including prescription painkillers or illicit opioids. Despite the large number of deaths attributed to opioids each year, many people are still unaware of the potential dangers of abusing such drugs. 

The primary dangers of an opioid overdose include: 

  • Hypoxia 
  • Seizures
  • Unconsciousness or coma
  • Death 

Misusing opioids is incredibly dangerous and causes tens of millions of people to be admitted to the ER each year. The best way to avoid potential side effects caused by an opioid overdose is to only use prescription opioids as directed and avoid illicit opioids. 

What Are the Signs of an Opioid Overdose?

Opioids have a strong effect on regions of the brain responsible for controlling breathing. According to MedlinePlus, “When people take high doses of opioids, it can lead to an overdose, with the slowing or stopping of breathing and sometimes death.” Lack of oxygen to the brain and other body systems causes the majority of symptoms related to an opioid overdose. 

Moreover, individuals experiencing an opioid overdose may display the following symptoms: 

  • Blue or gray coloring around nails and lips
  • Difficulty speaking or moving 
  • Extremely slowed breathing or lack of breathing
  • Difficulty staying awake 
  • Cold and clammy skin
  • Pinpoint pupils
  • Dizziness or vertigo 
  • Confusion
  • Disordered speech or thought patterns
  • Extreme tiredness or unconscious
  • Choking, unusual snoring, or gurgling sounds 

Many people who abuse opioids also misuse other substances. The combination of alcohol and opioids is especially dangerous because both substances slow breathing. In addition, some people may not recognize the signs of an opioid overdose if they have been drinking. An opioid overdose and alcohol poisoning share many overlapping symptoms. People should seek medical help immediately if they believe someone has misused alcohol and opioids. 

How Can You Prepare Yourself to Address an Opioid Overdose?

Some of the most effective ways to prepare for an overdose include: 

  • Learning to recognize the signs of an overdose 
  • Becoming CPR certified 
  • Obtaining Naloxone and keeping it in an accessible location

Many community clinics and health centers provide resources, education, and classes where people learn how to help someone experiencing an overdose. West Coast Recovery Centers provides referrals, resources, and information for friends and family members of individuals with OUD. 

Learn the Basics of CPR

Overdoses related to opioids often require CPR if the person becomes unresponsive. Cardiovascular resuscitation (CPR) is one of the most essential tools for saving lives. Individuals who know CPR can help people breathe and stay alive until medical professionals arrive to assist. CPR classes are relatively affordable, and free online videos and text tutorials for learning the technique are available. Additionally, the CDC has a comprehensive resource page where people can learn to provide lifesaving CPR. 

What Are Some Lifesaving Measures?

Witnessing someone have an overdose can feel overwhelming, and most people wouldn’t know how to provide support. However, there are steps people can take to help and potentially save lives. According to the Substance Abuse and Mental Health Services Administration (SAMHSA), “Family members, caregivers, or the people who spend time with individuals using opioids need to know how to recognize the signs of an overdose and how to administer lifesaving services until emergency medical help arrives.”

People can do the following to help someone experiencing an opioid overdose:

  • Call 9-1-1, follow instructions from the 9-1-1 operator, and stay on the line until help arrives 
  • Start CPR if the person is not breathing or is having difficulty breathing 
  • If Naloxone is available, it can be used to treat an opioid overdose
  • Lay the person on their side to help them avoid choking if CPR is not necessary 
  • Try to keep the person awake if they are conscious until help arrives

Naloxone is one of the most popular ways people help during an opioid overdose. The drug is relatively safe to use and directly reverses the effects of opioids. Naloxone can be administered in the following ways: 

  • Intravenous
  • Intramuscular
  • Subcutaneous 
  • Endotracheal tube
  • Intranasal

According to the publication titled Opioid Overdose by authors Schiller, Goyal, and Mechanic, “If there is suspicion of opiate overdose, then naloxone should be administered to reverse the respiratory depression.” Meanwhile, researchers have reported individuals with OUD may become aggressive after the opiate effects wear off. As the publication states, “If the individual is a drug abuser, the lowest dose of naloxone to reverse respiratory apnea should be administered.” Individuals who are given Naloxone for an overdose should still seek medical help and undergo a medical assessment. 

Nearly a million people die from the side effects of opioid overdoses each year. Friends and family members of individuals with opioid use disorder protect their loved ones by learning what to do in case of an overdose. One easy way to prepare for a potential overdose is always to have some Naloxone available. People can also educate themselves on how to address the different stages of an overdose; for example, getting medical help by calling 9-1-1 and providing lifesaving support, such as CPR, until help arrives. West Coast Recovery Centers educates clients and families about the dangers of opioid abuse and how to respond during a crisis. Learn more about our programs by calling (760) 492-6509.

West Coast Recovery Centers ( 370135CP), Valid through July 31, 2025
Jackson House Visalia (540056AP), Valid through May 15, 2025
DHCS Licensing and Certification Division